|poz for 20 years
Apr 25, 2003
I have been poz for 20 years, have full and total resistance to all meds, 30 T-cells, and viral load usually 100,000 and above, currently refusing taking any meds as I have "given up". I look fine and except for the usual complaints- fatigue, depression, lak of appitite, headaches...I am not extreemly sick. Living with such bad numbers I wonder if I am just going to get an infection and die quickly one of these days? I know nobody knows these answers, but are there many people out there like me? I feel like I am living with one foot in the grave. Frankly, this doesn't do much for my mental health- I can only imagine the harm being caused by enduring life so close to the edge. Support groups aren't my thing though I do see a therapist.
Thanks for your time- this website is empowering.
| Response from Mr. Shernoff
While it is understandable that you would feel frustrated since you are resitant to antiretroviral medications, it certainly sounds premature for you to have given up, and feel that you now have one foot in the grave. This sounds like a major symptom of depression.
I am glad to hear that you are seeing a therapist. Are you also on antidepressant medication? If not I urge you to have a consultation with a psychopharmacologist who is an expert in working with people with HIV in order to have your psychological state evaluated, and the appropriate medication prescribed. The right antidepressant medication may really prove helpful to you in finding the psychic muscle necessary in order to learn how to live in a more satisfying way with such adversity and to make the necessary emotional accomodations to your deteriorated health.
While you say that support groups are not your thing, if I were in your situation and was unhappy with my quality of life I would do everything available in order to try and get any and all help available in an effort to try and improve my quality of life, including doing things that ordinarilly were not my thing.
I also challenge your persepctive that you are so close to the edge. This too seems to be an extreme persepctive on your situation and probably symptomatic of your depression. Clearly you are living with an enormous amount of uncertainty, and that would make anyone feel badly. But from your description it does not sound like you are currently dying or even close to death, just living with a variety of very real and obnoxious physical symptoms that do seriously impair your quality of life. I am by no means minimizing how difficult your situation or reality is.
A support group can be a powerful resource in learning how to balance the variety of stressful realities you are living with. Additionally nonwestern approaches like massage therapy, herbal treatments and acupuncture may also be avenues to explore if you have not already done so.
Yes, there are thousands of people who are living with HIV for twenty or more years around. Some like you are struggling with having become treatment resistant. I urge you to try some of the suggestions I list above.
Best of luck.
Michael Shernoff, MSW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Chills After Sex With Sex Worker Worried I Have HIV
- Dry Mouth After Performing Oral Sex Worried I Have HIV
- Painful Ejaculation After Anal Fingering Worried I Have HIV
- Painful Urination After Handjob Worried I Have HIV
- White Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- Can Men Get Genital Warts Around Their Anus?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.